By John A. Rumberger, MD PhD, FACC
The US Food and Drug Administration (FDA) is investigating the risk of stroke, myocardial infarction (heart attack or MI), and death in men taking physician prescribed and FDA-approved testosterone supplements.
The FDA has been monitoring this risk and decided to reassess this safety issue based on the recent publication of 2 separate studies that each suggested an increased risk of cardiovascular events among groups of men prescribed testosterone therapy.
At this time, the FDA has not concluded that FDA-approved testosterone supplements increases the risk of stroke, MI or death and patients should not stop taking prescribed testosterone products without first discussing any questions or concerns with their doctor. Physicians also should consider whether the benefit of FDA-approved testosterone therapy is likely to exceed the potential risks of treatment.
The first publication that prompted the FDA to reassess the cardiovascular safety of testosterone therapy was an observational study of older men in the US Veteran Affairs health system published in The Journal of the American Medical Association in November 2013. The men included in this study had low serum testosterone and were undergoing a coronary angiography to assess for coronary artery disease. Some of the men received testosterone treatment while others did not. On average, the men who entered the study were about 60 years old, and had a high incidence of underlying cardiovascular disease [thus they would NOT be getting angiography in the first place]. The study suggested a 30% increased risk of stroke, MI, and death in the group that had been prescribed testosterone therapy.
A second observational study reported an increased risk of MI in older men, as well as in younger men with pre-existing heart disease, who filled a prescription for testosterone therapy. The study reported a 2-fold increase in the risk of MI among men aged 65 years and older in the first 90 days following the first prescription. Among men aged younger than 65 years with a pre-existing history of heart disease, the study reported a 2- to 3-fold increased risk of MI in the first 90 days following a first prescription. Younger men without a history of heart disease who filled a prescription for testosterone, however, did not have an increased risk of MI.
John A. Rumberger, MD PhD, FACC comments:
The rapidly increasing use of testosterone treatment in men for a variety of reasons and the evidence of risk of heart attack and/or stroke underscore the urgency of further large studies of the risks and the benefits of this treatment.
It is however very important to note that the significant increased cardiovascular risk of taking prescribed testosterone products [whether using a patch, cream, or presumably injections] was in those men who had already known and likely advanced heart and vascular disease with large atherosclerotic plaque burdens.
I am often asked about taking various testosterone products in men ranging from their 30’s to their 70’s – being aware of the various beneficial claims from marketing resources and even from friends. The concerns for an increased risk of prostate cancer in men taking testosterone supplementation [in a manner similar to the risk of estrogens in women and breast cancer] is always part of my advice. The recent investigations by the FDA bring up even more concerns as cardiovascular disease still remains the number one cause of death in men. Our comprehensive examinations at The PLC include an assessment of atherosclerotic plaque burden [Coronary Calcium Score and evaluation of the entire aorta and its major branches] – and those with advance atherosclerotic plaque are warned of potential issues of increasing cardiovascular risk in those wanting to discuss hormone therapy. But the comments always end with advising them to have further discussions with their primary care physician as prescribing testosterone therapy to men always requires close follow up. But it is important that patients and their physicians discuss the risk of heart attacks when considering testosterone therapy.